This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.
Prim Care Companion CNS Disord 2021;23(1):20l02719
To cite: Smith D, Gautam M, Krayem B. Olanzapine-induced aggression. Prim Care Companion CNS Disord. 2021;23(1):20l02719.
To share: https://doi.org/10.4088/PCC.20l02719
© Copyright 2021 Physicians Postgraduate Press, Inc.
aDepartment of Psychiatry, Henry Ford Hospital, Detroit, Michigan
*Corresponding author: Mohan Gautam, DO, MS, Henry Ford Hospital/Wayne State University, 2799 West Grand Blvd, Detroit, MI 48202 (Mgautam1@hfhs.org).
There are sparse case reports of olanzapine-induced manic or hypomanic symptoms.1,2 There are limited to no case reports of olanzapine-induced aggression, apart from some cases of agitation noted after the ingestion of olanzapine ranging from 30 mg to 840 mg.3
We describe the case of a 29-year-old black woman who presented to our inpatient psychiatric facility for manic-like symptoms including pressured speech, flight of ideas, sexual preoccupations, and self-reported euphoria. She was also observed to be responding to internal stimuli and had gross disorganization in behavior. To target the symptoms of mania and psychosis, she was initiated on risperidone (up to 6 mg daily) and lithium (up to 900 mg twice daily). However, after 2 weeks, the patient remained delusional and disorganized. We cross-titrated risperidone and initiated olanzapine. Within 1 day of initiation of olanzapine, she became acutely agitated and aggressive, started multiple fights with other patients, and required multiple as-needed olanzapine doses and seclusion and restraints. In response, olanzapine was further titrated to 10 mg twice daily, but her aggression only escalated. With the administration of multiple additional as-needed olanzapine doses, the patient continued to be secluded/restrained multiple times daily. Depakote was added; however, after titration to a therapeutic dose, the patient’s behavior did not improve. As a result of these severe aggressive behaviors, we cross-titrated olanzapine with clozapine and discontinued the olanzapine by day 3. As olanzapine was decreased, the patient’s aggressive behaviors improved. When the patient’s clozapine was at 25 mg and olanzapine was at 5 mg daily, her behavioral episodes were considerably less frequent. She required only 1 dose of as-needed medication (which was switched to chlorpromazine out of concern for olanzapine causing aggression) and did not require seclusion or restraints. At the point of discontinuation of olanzapine, the clozapine dosage was 75 mg daily. Once the patient was no longer administered olanzapine, her aggressive behaviors were no longer present. She continues to be treated at this facility for the last 6 weeks but has not required seclusions or restraints.
This is the first reported case, to our knowledge, that clearly correlates initiation of olanzapine with the induction of aggression. Literature4,5 reports that clozapine, but also olanzapine, tend to be effective in reducing aggressive behaviors in patients. The events that unfolded with the addition of olanzapine in our patient reveal a possible paradoxical aggression. It is possible that the patient’s aggression was a result of polypharmacy; however, the aggressive behaviors waxed and waned with the changing olanzapine dose in a linear fashion. On the basis of our patient’s response to olanzapine, including her increased agitation and aggression, one should consider decreasing olanzapine rather than increasing the dose (as we did) in a patient with worsening aggression after initiation of olanzapine.
Published online: February 18, 2021.
Potential conflicts of interest: None.
Additional information: Information has been de-identified to protect anonymity.
Buy this Article as a PDF